Irish drug users warned over heroin cut with elephant tranquillizer
A warning has been issued to Irish drug users over the presence of a drug used to knock out elephants being potentially mixed with heroin.
The drug, Carfentanyl, is a synthetic opioid that is used to tranquillize large animals such as elephants.
It is 10,000 times more potent than morphine.
The alarm was first raised by the Northern Ireland Department of Health, who advised there was evidence that Carfentanyl, as well as the slightly less potent but equally dangerous Fentanyl, was possibly present in heroin in Northern Ireland.
In their advisory note, they say that: 'The fentanyls are a group of synthetic opioids; some have legitimate uses while others are illicit drugs. Fentanyl is about 100 times more potent than morphine and is a licensed medicine used to treat severe and terminal pain. Carfentanyl is 4,000-10,000 times more potent than morphine and principally used as an animal tranquilliser. '
They go on to warn drug users or those in contact with drug users to be extra careful and alert for signs of overdose.
The Journal spoke to Tony Duffin of the Ana Liffey Drug Project, who advised that drug users in the Republic also needed to be aware of the risks.
"There is now evidence of these drugs possibly being cut with heroin in Northern Ireland," he told the website. "It is a very serious issue in North America and the recent experience in Northern Ireland shows it’s a risk of which we need to remain aware.
"Fentanyl and related drugs like carfentanyl are many times more potent than heroin. Given the potency of these drugs, the risk of overdose is significant even among those who are very accustomed to using opiates.
"We need to remain vigilant and prepared for the possibility of the increased availability of such drugs in Ireland."
In the US, where this problem is much more common, heroin spliced with carfentanyl is blamed for 174 overdoses over six days in Cincinnati.
Earlier this year Gardai advised that six lives had been lost in Ireland last year due to Fentanyl.